LOUISVILLE, Ky. — Doctors at Norton Healthcare and UofL Health say half of the patients receiving a second dose of the COVID-19 vaccine may experience minor symptoms like a sore arm or temporary fever, but to refer to these as “side-effects” of the vaccine isn't accurate.
What You Need To Know
- Some patients experience symptoms after second dose of COVID-19 vaccine
- Dr. Jason Smith says it's the "vaccine doing what it's supposed to do"
- Smith, Dr. Joseph Flynn stress the importance of receiving the vaccine
“Symptoms, not side effects, and I think that is an important thing for people to understand. I hear...that this is a side effect of the vaccine and it’s really not. It’s the vaccine doing what it’s supposed to do,” Dr. Jason Smith, Chief Medical Officer for UofL Health, said.
Smith received the booster shot last week.
"The symptoms you’re feeling, be that a fever, or soreness, or swollen lymph nodes are all related to the body's mechanisms of fighting off that infection, activated in response to that second shot of the vaccine. That is why people in general have more of a response the second time than they do to the first shot," Smith explained.
Dr. Joseph Flynn of Norton Healthcare says far too much is known about COVID-19 and its effects to not take the vaccine when it becomes available to you.
“I know what can happen for people with COVID[-19]. There have been more than 300,000 people who have died and not all older people and people with comorbidities. I also know that, if you look at the percentage of people who have long term side-effects from having COVID[-19] is pronounced. There is plenty of studies showing injury to normal tissue that is long lasting," Flynn said.
Smith added, “I would rather have a day or two of a few or possible no symptoms than develop COVID[-19], which may or may not be a prolonged illness.”